T-cell acute lymphoblastic leukaemia after liver transplantation: Post-transplant lymphoproliferative disorder or coincidental de novo leukaemia?

Yanan Fang, Kerice A. Pinkney, John C. Lee, Tatyana Gindin, Michael A. Weiner, Bachir Alobeid, Govind Bhagat

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Post-transplant lymphoproliferative disorders of T-cell origin are quite uncommon, and the vast majority represent neoplasms of mature, post-thymic T- or natural killer cells. Here, we report a rare case of T-cell acute lymphoblastic leukaemia (T-ALL), which occurred in an 18-year-old man who had undergone three liver transplants, initially for biliary atresia and subsequently for graft failure due to chronic rejection. He had received immunosuppression with cyclosporine and tacrolimus, as well as short-term treatment with OKT3. The T-ALL occurred 16years after the first liver transplant. This case highlights the challenge for classifying rare neoplasms occurring in recipients of solid organ transplants that are currently not recognized to lie within the spectrum of post-transplant lymphoproliferative disorders. Given the long interval between the liver transplants and the development of T-ALL, a coincidental occurrence of the leukaemia cannot be ruled out. However, the potential roles of immunosuppressive therapy and other co-morbid conditions of the individual as possible risk factors for the pathogenesis of T-ALL are discussed.

Original languageEnglish (US)
Pages (from-to)49-53
Number of pages5
JournalHematological Oncology
Volume31
Issue number1
DOIs
StatePublished - Mar 2013
Externally publishedYes

Fingerprint

Precursor T-Cell Lymphoblastic Leukemia-Lymphoma
Lymphoproliferative Disorders
Liver Transplantation
Leukemia
Transplants
Liver
Biliary Atresia
Muromonab-CD3
Natural Killer T-Cells
Tacrolimus
Immunosuppressive Agents
Immunosuppression
Cyclosporine
Neoplasms
T-Lymphocytes
Therapeutics

Keywords

  • de novo leukaemia
  • Liver transplantation
  • Post-transplant lymphoproliferative disorders
  • T-cell acute lymphoblastic leukaemia

ASJC Scopus subject areas

  • Hematology
  • Oncology
  • Cancer Research

Cite this

T-cell acute lymphoblastic leukaemia after liver transplantation : Post-transplant lymphoproliferative disorder or coincidental de novo leukaemia? / Fang, Yanan; Pinkney, Kerice A.; Lee, John C.; Gindin, Tatyana; Weiner, Michael A.; Alobeid, Bachir; Bhagat, Govind.

In: Hematological Oncology, Vol. 31, No. 1, 03.2013, p. 49-53.

Research output: Contribution to journalArticle

Fang, Yanan ; Pinkney, Kerice A. ; Lee, John C. ; Gindin, Tatyana ; Weiner, Michael A. ; Alobeid, Bachir ; Bhagat, Govind. / T-cell acute lymphoblastic leukaemia after liver transplantation : Post-transplant lymphoproliferative disorder or coincidental de novo leukaemia?. In: Hematological Oncology. 2013 ; Vol. 31, No. 1. pp. 49-53.
@article{5f8f4d5bda2a41709d272c369cec81d5,
title = "T-cell acute lymphoblastic leukaemia after liver transplantation: Post-transplant lymphoproliferative disorder or coincidental de novo leukaemia?",
abstract = "Post-transplant lymphoproliferative disorders of T-cell origin are quite uncommon, and the vast majority represent neoplasms of mature, post-thymic T- or natural killer cells. Here, we report a rare case of T-cell acute lymphoblastic leukaemia (T-ALL), which occurred in an 18-year-old man who had undergone three liver transplants, initially for biliary atresia and subsequently for graft failure due to chronic rejection. He had received immunosuppression with cyclosporine and tacrolimus, as well as short-term treatment with OKT3. The T-ALL occurred 16years after the first liver transplant. This case highlights the challenge for classifying rare neoplasms occurring in recipients of solid organ transplants that are currently not recognized to lie within the spectrum of post-transplant lymphoproliferative disorders. Given the long interval between the liver transplants and the development of T-ALL, a coincidental occurrence of the leukaemia cannot be ruled out. However, the potential roles of immunosuppressive therapy and other co-morbid conditions of the individual as possible risk factors for the pathogenesis of T-ALL are discussed.",
keywords = "de novo leukaemia, Liver transplantation, Post-transplant lymphoproliferative disorders, T-cell acute lymphoblastic leukaemia",
author = "Yanan Fang and Pinkney, {Kerice A.} and Lee, {John C.} and Tatyana Gindin and Weiner, {Michael A.} and Bachir Alobeid and Govind Bhagat",
year = "2013",
month = "3",
doi = "10.1002/hon.2016",
language = "English (US)",
volume = "31",
pages = "49--53",
journal = "Hematological Oncology",
issn = "0278-0232",
publisher = "John Wiley and Sons Ltd",
number = "1",

}

TY - JOUR

T1 - T-cell acute lymphoblastic leukaemia after liver transplantation

T2 - Post-transplant lymphoproliferative disorder or coincidental de novo leukaemia?

AU - Fang, Yanan

AU - Pinkney, Kerice A.

AU - Lee, John C.

AU - Gindin, Tatyana

AU - Weiner, Michael A.

AU - Alobeid, Bachir

AU - Bhagat, Govind

PY - 2013/3

Y1 - 2013/3

N2 - Post-transplant lymphoproliferative disorders of T-cell origin are quite uncommon, and the vast majority represent neoplasms of mature, post-thymic T- or natural killer cells. Here, we report a rare case of T-cell acute lymphoblastic leukaemia (T-ALL), which occurred in an 18-year-old man who had undergone three liver transplants, initially for biliary atresia and subsequently for graft failure due to chronic rejection. He had received immunosuppression with cyclosporine and tacrolimus, as well as short-term treatment with OKT3. The T-ALL occurred 16years after the first liver transplant. This case highlights the challenge for classifying rare neoplasms occurring in recipients of solid organ transplants that are currently not recognized to lie within the spectrum of post-transplant lymphoproliferative disorders. Given the long interval between the liver transplants and the development of T-ALL, a coincidental occurrence of the leukaemia cannot be ruled out. However, the potential roles of immunosuppressive therapy and other co-morbid conditions of the individual as possible risk factors for the pathogenesis of T-ALL are discussed.

AB - Post-transplant lymphoproliferative disorders of T-cell origin are quite uncommon, and the vast majority represent neoplasms of mature, post-thymic T- or natural killer cells. Here, we report a rare case of T-cell acute lymphoblastic leukaemia (T-ALL), which occurred in an 18-year-old man who had undergone three liver transplants, initially for biliary atresia and subsequently for graft failure due to chronic rejection. He had received immunosuppression with cyclosporine and tacrolimus, as well as short-term treatment with OKT3. The T-ALL occurred 16years after the first liver transplant. This case highlights the challenge for classifying rare neoplasms occurring in recipients of solid organ transplants that are currently not recognized to lie within the spectrum of post-transplant lymphoproliferative disorders. Given the long interval between the liver transplants and the development of T-ALL, a coincidental occurrence of the leukaemia cannot be ruled out. However, the potential roles of immunosuppressive therapy and other co-morbid conditions of the individual as possible risk factors for the pathogenesis of T-ALL are discussed.

KW - de novo leukaemia

KW - Liver transplantation

KW - Post-transplant lymphoproliferative disorders

KW - T-cell acute lymphoblastic leukaemia

UR - http://www.scopus.com/inward/record.url?scp=84874941691&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84874941691&partnerID=8YFLogxK

U2 - 10.1002/hon.2016

DO - 10.1002/hon.2016

M3 - Article

C2 - 22618860

AN - SCOPUS:84874941691

VL - 31

SP - 49

EP - 53

JO - Hematological Oncology

JF - Hematological Oncology

SN - 0278-0232

IS - 1

ER -